Couldn't find what you looking for?

TRY OUR SEARCH!

My 4 year old German shepherd suffers from seizures and being treated with 97.2 mg 2x a day. What could the side effects be

Loading...

Phenobarbital inhibits seizures by decreasing the activity of neurons. Unfortunately, this effect is not specific to the neurons involved in the seizures but affects other neurons as well. Many of the potential side effects of this drug are caused by this effect on neurons. These side effects can include sedation, lethargy, excessive urination, excessive thirst and excessive hunger, hyper excitability, ataxia (loss of coordination or hind end weakness) and restlessness. Most of these side effects diminish or disappear after the first few weeks of therapy. Excessive urination, excessive thirst and excessive hunger are the most common long-term side effects.
Reply

Loading...

Hello:
I agree....Don't be upset with your dog for urinating in the wrong place because he can't hold it in as long. The lethargy won't be fun for him or for you, but the seizures would be worse. Be sure to report any side affects to your dog's vet. Perhaps the drug dosage would need to be adjusted if the side affects are too severe. Poor doggie. At least there is a solution. Is the dog very old? Sometimes dogs suffer more with old age issues when perhaps they don't need to. I wish him the very best.
Reply

Loading...

my Labradoodle has been on his meds for just over a year now and I only saw the signs of lethargy and uncoordination the first day or two. No seizures since he has started and no liver damage.
Reply

Loading...

Hi:
How is your dog doing? Did any of the posts help. Do you think that the meds are the best choice for him, based upon your observations? How is he tolerating the meds. I hope that your dog is doing well. Pets are so important to us. Please share his progress with us. We want to know how he is doing. I hope that you've found a peaceful solution to your dog's illness. We are looking forward to hearing from you soon. Please let us know.
Reply

Loading...

I was given pheobarbitol once. I had a violent allergic reaction. I felt like I lost my mind for about 8 weeks. I had blisters all over my body and itched so bad I was taking Benedryl by the handful just to sleep. Even my tongue had blisters on it. Honestly, I wouldn't give that to any animal. I almost commited suicide because of it. Everytime I ate something I would go into Lala land for a while. It wasn't pleasant at all. I lost touch with reality and my thinking got so screwy I didn't even know who I was or where I was. It was a total tortorous nightmare.
Reply

Loading...

As I could find out there are several side effects of pheobarbitol. Some of theme are sedation and hypnosis. Central nervous system effects like dizziness, nystagmus and ataxia are also common. In elderly patients, it may cause excitement and confusion while in children, it may result in paradoxical hyperactivity.
Also I know that phenobarbital is a treat for epilepsy in dogs, and is the initial drug of choice to treat epilepsy in cats.
Why where you given phenobarbital?
Reply

Loading...

Obviously it was a mistake. I should have sued the hospital. I was only there one day and they gave me 3 or 4 doses. It was a voluntary in-patient treatment center that treated the patients like cattle. I checked myself OUT the next day and they fought me on it too. They lose a lot of money if you leave. I had the best intentions by going in but that was short lived. Once the drug was out of my system after almost 2 months I did what I had to do on my own. It's been 18 years now since that happened and I'll NEVER forget it.
Reply

Loading...

Well that was a long time ago. I'm not sure is it possible for you to take any actions now regarding legal sue.
But I'm interested after two months when you said the drog was out of your system, have you had any side effects or anything abnormal?
Reply

Loading...

Wow, that is very upsetting. I read about how there are some serious issues with misdiagnosis and giving the wrong treatments to patients so I'm sorry that it happened to you. I'm glad that you're okay though to post on your experiences. Thanks for telling us about it...
Reply

Loading...

I am so sorry that you had such a hard time of it. I did not know that you could check yourself out though. Would you advise that to someone who's in a similar situation to what you were in?
Reply

Loading...